Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 51, NWS Charleston, WV

August 28, 20134 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 28, 2013, 5:38 PM EDT for 4 counties in West Virginia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2013, 5:38 PM EDT (21:38 UTC)
Expired
Aug 28, 2013, 8:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Barbour County, WV, Harrison County, WV, Taylor County, WV, Upshur County, WV

The radar

The Pittsburgh radar (KPBZ), 140 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 6:00 PM EDTFLASH FLOODClarksburg, WVABOUT A FOOT OF WATER OVER PIKE ST. IT HAS SINCE RECEDED.
Aug 28, 6:20 PM EDTFLASH FLOODFlemington, WVWATER COMING OVER RTE 76 AND CONTINUING TO RISE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WGUS51 KRLX 282138
FFWRLX
WVC001-033-091-097-290045-
/O.NEW.KRLX.FF.W.0051.130828T2138Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARBOUR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITIES OF...PHILIPPI...AUDRA STATE PARK...
  HARRISON COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF CLARKSBURG...
  TAYLOR COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF GRAFTON...
  NORTHEASTERN UPSHUR COUNTY IN WEST VIRGINIA...

* UNTIL 845 PM EDT

* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ENTERPRISE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RAINFALL WILL CAUSE STREAM BANKS TO BECOME UNSTABLE.
UNSTABLE STREAM BANKS CAN FAIL OR BECOME SLIPPERY. PERSONS SHOULD
STAY AWAY FROM STREAM BANKS...SWIFT FLOWING WATER AND CULVERTS. STAY
AWAY OR BE SWEPT AWAY!

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3911 7982 3908 7986 3898 7989 3895 8008
      3935 8055 3936 8053 3943 8054 3945 8052
      3947 8047 3944 8028 3940 8020 3941 8011
      3930 7986 3925 7984 3923 7980

$$

28
2 follow-up statements
041 
WGUS71 KRLX 282303
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT WED AUG 28 2013

WVC001-033-091-097-290045-
/O.CON.KRLX.FF.W.0051.000000T0000Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON WV-BARBOUR WV-TAYLOR WV-UPSHUR WV-
703 PM EDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR
NORTHEASTERN UPSHUR...TAYLOR...BARBOUR AND HARRISON COUNTIES...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHINNSTON...
LUMBERPORT...GRAFTON...ENTERPRISE AND BRIDGEPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3911 7982 3908 7986 3898 7989 3895 8008
      3935 8055 3936 8053 3943 8054 3945 8052
      3947 8047 3944 8028 3940 8020 3941 8011
      3930 7986 3925 7984 3923 7980

$$

28
170 
WGUS71 KRLX 290021
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
821 PM EDT WED AUG 28 2013

WVC001-033-091-097-290028-
/O.CAN.KRLX.FF.W.0051.000000T0000Z-130829T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON WV-BARBOUR WV-TAYLOR WV-UPSHUR WV-
821 PM EDT WED AUG 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
UPSHUR...TAYLOR...BARBOUR AND HARRISON COUNTIES...

HEAVY RAIN HAS MOVED OUT OF THE AREA. WIDELY SCATTERED LIGHT SHOWERS 
MAY LINGER FOR THE REMAINDER OF THIS EVENING...BUT ARE NOT EXPECTED 
TO CAUSE ANY ADDITIONAL FLOODING. AS A RESULT...THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED. 

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3911 7982 3908 7986 3898 7989 3895 8008
      3935 8055 3936 8053 3943 8054 3945 8052
      3947 8047 3944 8028 3940 8020 3941 8011
      3930 7986 3925 7984 3923 7980

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:35 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 28, 3:35 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
335 PM EDT WED AUG 28 2013

.SYNOPSIS...
COLD FRONT CROSSES LATER TONIGHT. HIGH PRESSURE VISITS THURSDAY
AND FRIDAY. COLD FRONT SATURDAY/SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH THURSDAY/...
NOT MUCH CHANGE IN FCST THINKING FROM MORNING UPDATE. MORNING CLD
CANOPY HAS SCT OUT NICELY ASIDE FROM N ZONES. THIS HAS ALLOWED
TEMPS TO SPIKE INTO MID AND UPR 80S...WITH DWPTS RUNNING IN LWR
70S WITH HZ. BEGINNING TO SEE THINGS LIGHT UP ACROSS SE OH AND N
WV WITH VORT MAX DROPPING THRU E OH AND CONV TEMP BEING REACH.
REASONABLE AGREEMENT WITH NEAR TERM MDLS ON CONT UPTICK IN
COVERAGE WITH THIS DISTURBANCE AND ALONG THETA E BOUNDARY ORIENTED
FROM NW TO SE. WILL CONT WITH HIGH POPS LATE AFTN...CENTERED
ACROSS SE OH AND C WV.

PWATS ARND 2 INCHES WITH INCREASING CONVECTIVE ENHANCEMENT CONT
WATER CONCERNS AS OUTLINED IN CURRENT FLASH FLOOD WATCH. THERE IS
STILL A CONCERN FOR SVR POTENTIAL ACROSS PORTIONS OF SE OH AND NE
KY AS MID LVL DRY AIR ADVECTS IN FROM NW. OTHERWISE WATER LOADED
SOUNDING ELSEWHERE.

THIS ACTIVITY SLIDES INTO S ZONES BY 00Z AS COLD FRONT LAGS WELL
BEHIND. MAY SEE SOME ACTIVITY WITH ACTUAL FRONT AS IT CROSSES S
HALF OF AREA TONIGHT...HENCE LEAVING SOME TAILING POPS BEHIND.
FRONT SLOWLY SAGS INTO SW VA PREDAWN WITH LOW STRATUS AND
SOME FG EXPECTED TO DEVELOP IN POST FRONTAL LLVL MOISTURE.

DRY WX FOR MOST PART ON THU AS SUBSIDENCE ALOFT KEEPS THINGS
PRETTY MUCH CAPPED. MAY TAKE AWHILE TOMORROW FOR STRATUS TO LIFT AND SCT
OUT INTO FLAT CU FIELD. ENOUGH DIFF HEATING WITH SOME E LLVL FLOW
MAY BE ENOUGH TO FIRE A FEW LATE AFTN LOW TOPPED SHRA/TSRA ACROSS
C MTNS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
NORTHWEST FLOW ALOFT WILL YIELD TO A TROUGH AXIS BY SATURDAY/END OF
THE SHORT TERM. MODELS STILL HANGING ON TO MID LEVEL DRY AIR
PRECEDING THE TROUGH AXIS AND COLD FRONT...WHICH SHOULD HINDER ANY
CONVECTIVE DEVELOPMENT. NAM KEEPS SHOWINGS SOME FEEDBACK OVER THE
FAR SOUTH COUNTIES FRIDAY...AND WILL KEEP THE TOKEN SLIGHT CHANCE
POPS IN FOR THIS AREA.

WITH THE COLD FRONT APPROACHING FROM THE NORTHWEST...WILL SEE AN
INCREASE IN THE INSTABILITY AND LOW LEVEL FLOW. ELEVATED HEAT SOURCE
INITIATION WARRANTS RAMPING UP POPS OVER THE MOUNTAINS CONCURRENT
WITH INCREASES AS THE FRONT PUSHES INTO THE MIDDLE OHIO VALLEY.
EXPECTING WIND WITH THE INCREASING LOW LEVEL FLOW AND HEAVY RAINFALL
TO BE THE MAIN ISSUES AS THE FRONT TRACKS INTO THE CWA. EXPECTING
PRECIPITABLE WATER VALUES TO REMAIN IN THE 1.50 INCH TO 2.00 INCH
RANGE AS TROPICAL AIRMASS CHARACTERISTICS PERSIST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BROAD SCALE UPPER LEVEL TROUGH WILL BE IN PLACE FOR THE EXTENDED
FORECAST. EXPECT ANOTHER COLD FRONT TO CHARGE THROUGH IN THE
MONDAY/MONDAY NIGHT TIME FRAME...WHICH WILL GIVE A CLEAN SWEEP IN
TERMS OF AIRMASS CHANGE GOING INTO THE MIDDLE OF NEXT WEEK. EXPECT
TO END UP BELOW NORMAL IN TERMS OF TEMPERATURES WITH 500MB HEIGHTS
DROPPING INTO THE MID 570S.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHRA/TSRA COVERAGE EXPECTED TO INCREASE THRU AFTN HRS IN
ASSOCIATION WITH VORT MAX DROPPING THRU E OH. CARRIED A COUPLE HRS
IFR TEMPO GROUPS IN THIS AFTN FOR TAF SITES...WITH LATEST FOR
KBKW. ACTIVITY SHOULD SHIFT S OF AFTER 03Z BUT ACTUAL COLD FRONT
MAY HAVE A BAND OF SHRA/TSRA WITH IT. CONFIDENCE NOT HIGH ENOUGH
ATTM TO HAVE IN TAFS THOUGH.

AS COLD FRONT CROSSES TONIGHT...EXPECT POST FRONTAL LOW STRATUS TO
DEVELOP ALONG WITH SOME FG. HAVE SOME IFR CIGS AND VSBY CODED UP
WITH PERHAPS LIFR CIGS FOR KEKN OVERNIGHT. THIS MAY BE SLOW TO
LIFT THU MORNING WITH SUBSIDENCE ALOFT OVERWHELMING AREA.
EVENTUALLY HAVE CIGS LIFTING INTO MAINLY BKN MVFR CIGS FOR AFTN.
ISOLD SHRA THREAT IN C MTNS FOR LATE AFTN.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF CONVECTION COULD VARY
THRU THE PERIOD...ALONG WITH DEVELOPMENT OF OVERNIGHT STRATUS/FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
EDT 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    H    H    H    H    M    M    H    L    L    L
HTS CONSISTENCY  H    H    M    M    M    M    H    H    H    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    M    M    L    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    L    L    L    L    H

AFTER 18Z THURSDAY...
IFR FOG POSSIBLE THURSDAY NIGHT/EARLY FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR WVZ007>011-
     014>020-027>032-036>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 11 PM EDT THIS EVENING FOR OHZ066-067-
     075-076-085.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...30/26
NEAR TERM...30
SHORT TERM...26
LONG TERM...26
AVIATION...30
Hazardous weather outlook, Aug 28, 9:09 AM EDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
909 AM EDT WED AUG 28 2013

OHZ066-067-075-076-085-WVZ007>011-014>020-027>032-036>040-046-047-
291315-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
909 AM EDT WED AUG 28 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005-006-013-024>026-
033>035-291315-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-
909 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEAST OHIO AND
WEST VIRGINIA. SOME THUNDERSTORMS COULD PRODUCE HEAVY DOWNPOURS.
REPETITIVE HEAVY DOWNPOURS OVER THE SAME AREAS MAY LEAD TO WATER
ISSUES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JSH

In the hours before

Special weather statement, Aug 28, 3:25 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT WED AUG 28 2013

OHZ083-086-087-282015-
GALLIA OH-JACKSON OH-LAWRENCE OH-
325 PM EDT WED AUG 28 2013

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
LAWRENCE...JACKSON AND WEST CENTRAL GALLIA COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES EAST OF
WAVERLY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR PETERSBURG AROUND 350 PM...MABEE AROUND 400
PM...OAK HILL AROUND 410 PM AND GALLIA AROUND 415 PM.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3917 8279 3918 8277 3921 8277 3921 8272
      3882 8232 3877 8266 3884 8266 3885 8277
      3894 8276 3894 8279 3895 8281 3901 8281

28
Special weather statement, Aug 28, 3:39 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
339 PM EDT WED AUG 28 2013

OHZ083>086-WVZ007>009-016-282030-
GALLIA OH-JACKSON WV-JACKSON OH-MASON WV-MEIGS OH-ROANE WV-VINTON OH-
WOOD WV-
339 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL JACKSON...JACKSON...
MASON...MEIGS...NORTHEASTERN GALLIA...NORTHWESTERN ROANE...
SOUTHEASTERN VINTON AND SOUTHWESTERN WOOD COUNTIES...

AT 336 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 3
MILES NORTHEAST OF RACINE TO 5 MILES SOUTHWEST OF POMEROY TO 6 MILES
NORTHEAST OF RIO GRANDE...MOVING SOUTHEAST AT 25 MPH.

THESE STORMS WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
130 AND 157 IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3909 8259 3912 8218 3918 8176 3899 8154
      3898 8153 3896 8155 3892 8152 3893 8146
      3883 8135 3867 8182 3863 8218

28
Special weather statement, Aug 28, 3:42 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT WED AUG 28 2013

WVZ039-040-046-047-282030-
BARBOUR WV-POCAHONTAS WV-RANDOLPH WV-UPSHUR WV-
342 PM EDT WED AUG 28 2013

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN
UPSHUR...NORTHEASTERN POCAHONTAS...RANDOLPH AND SOUTHERN BARBOUR
COUNTIES...

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3889 7951 3887 7951 3884 7953 3878 7950
      3866 7959 3866 7962 3861 7962 3856 7966
      3852 7965 3849 7969 3842 7969 3890 8028
      3909 8009 3890 7945

28
Special weather statement, Aug 28, 4:31 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
431 PM EDT WED AUG 28 2013

KYZ103-OHZ086-087-WVZ005-006-282145-
BOYD KY-CABELL WV-GALLIA OH-LAWRENCE OH-WAYNE WV-
431 PM EDT WED AUG 28 2013

...A STRONG THUNDERSTORM WILL AFFECT BOYD...CABELL...LAWRENCE...
NORTHERN WAYNE AND SOUTHWESTERN GALLIA COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
OAK HILL...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR VERNON...AND GAGE AROUND 435 PM...WATERLOO...
AND PEDRO AROUND 445 PM...AID...AND IRONTON AROUND 500 PM...COAL
GROVE...AND SCOTTOWN AROUND 510 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 188 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 27
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3869 8271 3875 8270 3876 8267 3883 8266
      3885 8242 3838 8207 3834 8212 3834 8218
      3824 8226 3824 8261 3827 8261 3827 8265
      3849 8269 3851 8267 3855 8270 3868 8273

28
Special weather statement, Aug 28, 4:54 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT WED AUG 28 2013

WVZ047-282200-
RANDOLPH WV-
454 PM EDT WED AUG 28 2013

...A CLUSTER OF SHOWERS WITH HEAVY RAIN CONTINUES TO AFFECT CENTRAL
RANDOLPH COUNTY...

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND COMBINE WITH THE
RUNOFF FROM PREVIOUS RAINFALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS SHOWER WILL STAY OVER MAINLY RURAL AREAS OF CENTRAL RANDOLPH
COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3873 7977 3874 7978 3865 7983 3864 7983
      3863 7985 3861 7985 3875 8012 3883 8010
      3886 8011 3894 8009 3895 8006 3898 7990
      3881 7966

28
Special weather statement, Aug 28, 5:22 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
522 PM EDT WED AUG 28 2013

WVZ011-020-030>032-039-040-282230-
BARBOUR WV-DODDRIDGE WV-HARRISON WV-LEWIS WV-TAYLOR WV-TYLER WV-
UPSHUR WV-
522 PM EDT WED AUG 28 2013

...STRONG THUNDERSTORMS WILL AFFECT BARBOUR...DODDRIDGE...HARRISON...
NORTHEASTERN UPSHUR...NORTHERN LEWIS...TAYLOR AND TYLER COUNTIES...

AT 518 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 5
MILES SOUTH OF MANNINGTON TO 10 MILES SOUTHWEST OF MANNINGTON TO 4
MILES SOUTHEAST OF MIDDLEBOURNE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...COMBINING WITH RUNOFF FROM EARLIER
THUNDERSTORMS TO CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. IF HEAVY RAIN PERSISTS...A
SHORT-FUSED FLASH FLOOD WARNING MAY BE NEEDED.

THESE STORMS WILL BE NEAR CENTER POINT...SHINNSTON...AND LUMBERPORT
AROUND 530 PM...SEDALIA...AND CANTON AROUND 535 PM...MEADOWBROOK...
AND WEST UNION AROUND 540 PM...MCGEE...AND WEST UNION AROUND 545 PM
AND MEADLAND AROUND 550 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
94 AND 129.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3911 7982 3903 8003 3899 8070 3909 8073
      3910 8075 3948 8094 3948 8066 3944 8055
      3947 8047 3944 8028 3940 8020 3941 8011
      3922 7981

28

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:31 AM EDTSpecial Weather StatementRLXBarbour, Harrison89 min
Aug 28, 9:08 AM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 14 more18 hr
Aug 28, 1:26 PM EDTSpecial Weather StatementRLXBarbour, Harrison, Randolph, Upshur79 min
Aug 28, 3:39 PM EDTSpecial Weather StatementRLXJackson, Mason51 min
Aug 28, 3:42 PM EDTSpecial Weather StatementRLXRandolph, Upshur48 min
Aug 28, 4:31 PM EDTSpecial Weather StatementRLXCabell74 min
Aug 28, 4:39 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Nicholas, Webster51 min
Aug 28, 4:54 PM EDTSpecial Weather StatementRLXRandolph66 min
Aug 28, 5:22 PM EDTSpecial Weather StatementRLXBarbour, Doddridge, Harrison, Taylor, Tyler68 min
Aug 28, 5:54 PM EDTSevere Thunderstorm WarningRLXCabell, Wayne66 min
Aug 28, 5:57 PM EDTSpecial Weather StatementRLXCabell63 min
Aug 28, 6:52 PM EDTFlash Flood WarningRLXLewis, Upshur3 hr
Aug 28, 7:23 PM EDTFlash Flood WarningRLXPocahontas, Randolph3 hr

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.